Alert archive / Georgia / Special Weather Statements in 2017

Special Weather Statement, NWS Atlanta, GA

March 28, 2017Fannin County, Gilmer County, Murray County, Georgia

NWS Atlanta, GA issued this special weather statement at Mar 28, 2017, 12:38 AM EDT for Fannin County, Gilmer County, Murray County, Georgia. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 28, 2017, 12:38 AM EDT (04:38 UTC)
Expired
Mar 28, 2017, 1:30 AM EDT
In force
52 min
Issued by
NWS Atlanta, GA
Wind
40

Counties Fannin County, GA, Gilmer County, GA, Murray County, GA

The radar

The Northeast Alabama radar (KHTX), 160 km from the middle of the area, began a volume at 04:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 4.6 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2017-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 115 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2017-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
115 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1908 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

669 
WWUS82 KFFC 280438
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
1238 AM EDT TUE MAR 28 2017
 
GAZ005>007-280530-
Gilmer GA-Murray GA-Fannin GA-
1238 AM EDT TUE MAR 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GILMER...SOUTHEASTERN
MURRAY AND FANNIN COUNTIES UNTIL 130 AM EDT...

At 1238 AM EDT...a line of strong thunderstorms was along a line
extending from Cohutta Wilderness to North Georgia Speedway...and
moving east at 45 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning 
           and heavy rain. 

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects. Heavy rain may cause temporary 
           street flooding especially in poor drainage areas. 

Some locations in the path of these storms include
Chatsworth, Ellijay, Blue Ridge, Eton, East Ellijay, Morganton, Tails
Creek, Ramhurst, Jones Mill, Higdon, Loving, Cohutta Wilderness,
Epworth, Conasauga Lake, Mineral Bluff, Cherry Log, Mountaintown,
Fort Mountain State Park, Colwell and North Georgia Speedway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3499 8413 3496 8417 3495 8418 3493 8416
      3465 8439 3468 8487 3499 8463
TIME...MOT...LOC 0438Z 257DEG 38KT 3497 8461 3469 8484 

WIND...40MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Mar 27, 9:49 PM EDT, 2 hours 49 minutes earlier.

Area forecast discussion, Mar 27, 9:49 PM EDT, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
949 PM EDT Mon Mar 27 2017

.UPDATE...
Based on current radar trends, have adjusted the pops across north
GA. The current area of tsra will continue moving east. The next
band moving into northwest AL is expected to move into north GA by
05Z based on the hi-res models. No other changes planned.

&&

.PREV DISCUSSION... /Issued 343 PM EDT Mon Mar 27 2017/

SHORT TERM /Tonight through Tuesday Night/...
Frontal boundary moving east of the Arklatex. A pre-frontal
trough/convective line has developed just east of the MS river and
is also moving eastward.

Hi-res models keep the line moving across AL and entering the
western portions of the CWFA later this afternoon into the early
evening hours. Models have been pretty consistent with weakening the
line as it moves through. However, there should be enough
instability/mid level energy/steep lapse rates to support some
strong/isolated severe thunderstorms. In addition, the hi-res models
bring in another round of storms overnight, mostly associated with
the cold front. These storms could also be strong with the potential
for isolated severe. The main threats for any severe thunderstorms
would be damaging wind gusts and large hail.

The frontal boundary looks to sag slowly southward during the day
tomorrow. Convection should fire along any old outflow boundaries
from the overnight convection and/or the weak front. With copious
cloud cover, marginal surface instability and weak lapse rates,
storm coverage should be limited to iso/sct and the potential for
strong/severe should be limited.

NListemaa

LONG TERM /Wednesday through Monday/...
Limited changes through the extended period aside from slight
massaging for latest model consensus. Overall, forecast looks on
track. Previous forecast discussion is included below.

31

/Issued 337 AM EDT Mon Mar 27 2017/
At the beginning of the forecast period, the system that traversed
the area on Tuesday will have exited eastward. As upper ridging
builds in on Wednesday a warm and generally drier day can be
expected. A few showers or an isolated thunderstorm can't be ruled
in the vicinity of a remnant weak boundary, but most places will
remain dry.

Rain chances will be increasing again by Thursday afternoon,
especially across eastern sections of the area where showers and a
few thunderstorms will develop near the wedge front along the
periphery of the CAD airmass over the Carolinas.

The opportunity for showers and thunderstorms will increase in
earnest Thursday night into Friday morning across the remainder of
the area as the primary storm system approaches the area from the
west. There is generally better model agreement with regard to the
track of this system as the parent low lifts across the Midwest into
the Ohio Valley. This system evolution would favor the chance for
some strong to severe thunderstorms in our region with 0-6 km bulk
shear values as high as 40-60 knots and 0-1 km values around 30
knots during the Friday morning time frame. Forecast instability is
not overly high, but the several hundred J/kg of CAPE forecast by
the GFS would likely still be sufficient given aforementioned shear
values and favorable upper dynamics. One thing to note is that
models have been indicating the development of weak low pressure
along the Gulf coast which could rob some instability. Nevertheless,
the severe potential with this system late Thursday into Friday
morning will continue to be watched over the coming days.

After this system departs Friday, upper ridging once again takes
hold for the weekend. At this point next weekend's weather appears
benign with warm and dry weather before models diverge on the timing
and details of the next storm system for early next week.

RW

&&

.AVIATION...
00Z Update...
Convection over NE AL should stay north of the ATL area although a
few showers could still occur this evening over ATL/AHN...end in
the ATL area by 06Z but could remain over AHN through the night.
Convection could re-initiate with daytime heating across all
areas Tuesday afternoon. Winds will be calm or light southwest
tonight...becoming west 5 to 10 kts Tuesday. VFR cigs through this
evening. IFR cigs will develop/advect into the forecast area
tonight...becoming VFR by noon Tuesday.

//ATL Confidence...00Z Update...
Medium on convection tonight and Tuesday.
Medium on timing of IFR cigs tonight.
High on remaining elements.

17

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          58  79  56  84 /  60  30   5   5
Atlanta         60  77  58  82 /  70  30   5  20
Blairsville     55  73  50  77 / 100  30  10   5
Cartersville    59  77  54  81 /  90  30  10  10
Columbus        61  80  61  86 /  40  30   5  20
Gainesville     58  76  55  81 /  90  30   5   5
Macon           58  81  58  84 /  30  30   5  20
Rome            58  78  53  81 / 100  30  10  10
Peachtree City  59  77  56  83 /  60  30  10  20
Vidalia         60  84  62  85 /  20  20   5  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Severe Thunderstorm Watch until 11 PM EDT this evening for the
following zones: Catoosa...Chattooga...Dade...Floyd...Gordon...
Murray...Walker...Whitfield.

&&

SHORT TERM...17
LONG TERM....BDL
AVIATION...17
Hazardous weather outlook, Mar 28, 12:09 AM EDT, 29 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1209 AM EDT Tue Mar 28 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-290415-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1209 AM EDT Tue Mar 28 2017

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Tonight...

Areas of showers and thunderstorms will continue with a general
weakening trend through Tuesday morning. A few storms could be
strong with gusty winds, frequent lightning, and small hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

The chance for thunderstorms will increase Thursday evening into
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Mar 27, 10:12 PM EDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1012 PM EDT MON MAR 27 2017

GAZ019-020-030-031-280300-
Polk GA-Bartow GA-Paulding GA-Floyd GA-
1012 PM EDT MON MAR 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR POLK...SOUTHWESTERN BARTOW...
NORTHERN PAULDING AND SOUTHERN FLOYD COUNTIES UNTIL 1100 PM EDT...

At 1012 PM EDT...a strong thunderstorm was near Fish Creek, or near
Cedartown...moving east at 35 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
           cloud to ground lightning and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Cartersville, Cedartown, Rockmart, Euharlee, Emerson, Aragon, Cave
Spring, Braswell, Taylorsville, Fish Creek, Burnt Hickory Ridge,
Etna, Esom Hill, Antioch, Van Wert, Seney, Cross Roads, Stilesboro
and Lindale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3424 8478 3401 8474 3397 8474 3391 8539
      3414 8543
TIME...MOT...LOC 0212Z 259DEG 29KT 3405 8516

HAIL...0.75IN
WIND...50MPH
Local storm report, Mar 27, 10:22 PM EDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1022 PM EDT MON MAR 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HAIL             1 S CEDARTOWN           34.00N  85.25W
03/27/2017  E0.75 INCH       POLK               GA   AMATEUR RADIO

            DIME SIZE HAIL AND WIND GUSTS TO 30 MPH

&&

CORRECTED LOCATION

EVENT NUMBER FFC1700376

SNELSON
Local storm report, Mar 27, 10:25 PM EDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1025 PM EDT MON MAR 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             RESACA                  34.58N  84.94W
03/27/2017  E1.25 INCH       GORDON             GA   PUBLIC

&&

EVENT NUMBER FFC1700377

SNELSON
Special weather statement, Mar 27, 11:02 PM EDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1102 PM EDT MON MAR 27 2017

GAZ001>003-280400-
Catoosa GA-Walker GA-Dade GA-
1102 PM EDT MON MAR 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR CATOOSA...WALKER AND DADE
COUNTIES UNTIL midnight EDT...

At 1101 PM EDT...a line of strong thunderstorms was from southern
Tennessee to northeast Alabama...and moving southeast at 30 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of these storms include
Ringgold, Trenton, Fort Oglethorpe, Rossville, Chickamauga, Lookout
Mountain, Blue Spring, Fairview, Chattanooga  Valley, Cloudland
Canyon State Park, Hooker, Cooper Heights, Rock Spring, Rising Fawn,
Noble, Lakeview, Indian Springs, Graysville, Cole City and Wildwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3499 8498 3489 8502 3465 8554 3498 8560
TIME...MOT...LOC 0301Z 296DEG 25KT 3527 8538 3478 8642

HAIL...0.25IN
WIND...40MPH
Special weather statement, Mar 27, 11:54 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1154 PM EDT MON MAR 27 2017

GAZ001>005-280445-
Whitfield GA-Catoosa GA-Walker GA-Dade GA-Murray GA-
1154 PM EDT MON MAR 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR WHITFIELD...CATOOSA...WALKER...
SOUTHWESTERN DADE AND NORTHWESTERN MURRAY COUNTIES UNTIL 1245 AM
EDT...

At 1154 PM EDT...a line of strong thunderstorms was along a line
extending from near East Brainerd to Rock Spring to near Rising
Fawn...and moving east at 25 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Dalton, Lafayette, Ringgold, Trenton, Fort Oglethorpe, Chickamauga,
Varnell, Tunnel Hill, Cohutta, Crandall, Sumac, Gregory, Blue Spring,
Linwood, Beaverdale, Villanow, Cloudland Canyon State Park, Cooper
Heights, Rock Spring and Naomi.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3499 8475 3497 8464 3468 8492 3459 8551
      3468 8555 3485 8558 3488 8531 3499 8518
TIME...MOT...LOC 0354Z 291DEG 23KT 3498 8508 3481 8527 3475 8559

WIND...40MPH
Special weather statement, Mar 28, 12:38 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1238 AM EDT TUE MAR 28 2017

GAZ005>007-280530-
Gilmer GA-Murray GA-Fannin GA-
1238 AM EDT TUE MAR 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GILMER...SOUTHEASTERN
MURRAY AND FANNIN COUNTIES UNTIL 130 AM EDT...

At 1238 AM EDT...a line of strong thunderstorms was along a line
extending from Cohutta Wilderness to North Georgia Speedway...and
moving east at 45 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Chatsworth, Ellijay, Blue Ridge, Eton, East Ellijay, Morganton, Tails
Creek, Ramhurst, Jones Mill, Higdon, Loving, Cohutta Wilderness,
Epworth, Conasauga Lake, Mineral Bluff, Cherry Log, Mountaintown,
Fort Mountain State Park, Colwell and North Georgia Speedway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3499 8413 3496 8417 3495 8418 3493 8416
      3465 8439 3468 8487 3499 8463
TIME...MOT...LOC 0438Z 257DEG 38KT 3497 8461 3469 8484

WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 8:22 PM EDTSevere Thunderstorm WarningFFCFannin, Gilmer38 min
Mar 27, 9:05 PM EDTSpecial Weather StatementFFCUnion25 min
Mar 27, 9:46 PM EDTSpecial Weather StatementFFCPolk29 min
Mar 27, 10:12 PM EDTSpecial Weather StatementFFCPolk48 min
Mar 27, 11:02 PM EDTSpecial Weather StatementFFCCatoosa, Dade58 min
Mar 27, 11:54 PM EDTSpecial Weather StatementFFCCatoosa, Dade, Walker, Whitfield51 min

Nearby

Special Weather Statements in Georgia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.